Illinois, 2016

Dense Fog in Illinois, February 20, 2016

February 20, 2016 · NWS PAH · 19 events in 19 counties and zones

Dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog occurred in a light southerly flow of moist air around high pressure centered off the Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 11:32 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 19, 11:32 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
1132 PM CST FRI FEB 19 2016

.UPDATE...
Issued at 1132 PM CST FRI FEB 19 2016

Updated aviation discussion only.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 212 PM CST FRI FEB 19 2016

Wind Advisory will be allowed to expire at 3 p.m. Core of stronger
sfc-950mb winds moving off to the E/NE. We have removed the Wind
Advisory from the WWA section below. Band of clouds across the
area will hang around for the most part through tonight. May see a
decrease across our NW most counties. Expect mainly dry weather
tonight with lower winds. Light SSW winds and clouds may hold
temps up a bit. Will have to watch that trend.

A lot of minimal QPF on the models Saturday. Probably more clouds
than anything. Will keep PoPs out for now. May be a sprinkle here
and there. Saturday night, increasing chance of showers, isolated
thunder as a boundary and weak mid level support come into the
picture. Showers and isolated thunder continues Sunday with best
chances in the morning, decreasing from NW to SE in the afternoon.
Generally used a blend of the NAM and GFS for wx elements.

CN

.LONG TERM...(Sunday night through Friday)
Issued at 212 PM CST FRI FEB 19 2016

Gradual amplification of the overall pattern expected next week
especially from Monday night through mid week. The models continue
to struggle mightily, verified by the spreads seen in the
ensemble data with respect to the details. The 12z GFS and ECMWF
ops models continue to suggest mainly dry, with uncertainty for
southern and east sections of the area Tue-Wed, in terms of a
chance of rain. Confidence remains very low. Therefore will go no
higher than slight chance PoPs for any period mid week, to avoid
seeing numbers going up and down with each forecast package, every
12 hours. We can adjustment the temporal depiction, then raise
PoPs down the road should confidence increase and run to run
consistency develop. Temps will trend back down a bit. But
overall, at to just below normal.

CN

&&

.AVIATION...
Issued at 1132 PM CST FRI FEB 19 2016

Surface winds will retain their southwesterly/south southwesterly
component overnight. While any cigs in the northern half of the
region should remain VFR, there is some uncertainty as to the
forecast sky conditions in the southern half of the region. Not sure
if MVFR cigs will develop on Saturday, with some subtle lift
forecast to occur just south of the AR/TN state line. For now, we
will maintain a scattered layer AOB 3 kft, with a VFR cig there. As
an area of low surface pressure moves into the region late in the
06Z TAF period (generally after 00Z), IFR conditions will be
increasingly likely in rain and fog.

DB

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None
IN...None.
KY...None.

&&
Hazardous weather outlook, Feb 19, 2:14 PM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CST FRI FEB 19 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
214 PM CST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
February 20, 2:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
February 20, 5:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
February 20, 5:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
February 20, 5:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616032, 616033, 616034, 616035, 616036, 616038, 616039, 616040, 616042, 616044, 616045, 616046, 616047, 616048, 616049, 616050, 616037, 616041, 616043.